Can insulin shots in the stomach cause the stomach to become distended?

2 answers | Last updated: Sep 26, 2016
Dlb61 asked...

Can insulin shots in the stomach cause the stomach to become very distended? My 88 year old mother has lost a lot of weight this past year (to the point that her bones are sticking out of her shoulders and arms), but her stomach sticks out so much that she looks very pregnant. She says it's from her insulin shots. Is this true?


Expert Answers

Pharmacist William Simonson, also known as "Dr. Si", is a board-certified geriatric pharmacist who is dedicated to improving medication use by seniors. He is a pharmacy educator and is active in publishing and presenting to health professional and consumer audiences and has been active in the area of geriatrics and long-term care pharmacy practice for more than 35 years.

I checked with a diabetes expert friend who said that insulin injections in the abdomen may result in local deposits of fat in the abdominal wall which might feel lumpy but it is not likely to cause the generalized bloating or distention that you are describing. It might be due to some other medical condition so a further workup would probably be helpful.


Community Answers

Deniseisinthewind answered...

I am also diabetic. I woke up one morning with severe right side pain and swollen to the point I looked nine months pregnant. It took three years for a diagnosis of cirrhosis of the liver caused by my diabetes,